Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 6, NWS Cleveland, OH

April 25, 2022Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 25, 2022, 4:17 PM EDT for Erie County, Pennsylvania. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2022, 4:17 PM EDT (20:17 UTC)
Expired
Apr 25, 2022, 5:15 PM EDT
In force
58 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Erie County, PA

The radar

The Buffalo radar (KBUF), 141 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 4:30 PM EDTTSTM WND DMG5 Ssw Mckean, PAABOUT 6 PINE TREES DOWN.
Apr 25, 4:31 PM EDTTSTM WND DMG5 Nnw Edinboro, PATREE DOWN.
Apr 25, 4:33 PM EDTTSTM WND DMG4 S Mckean, PAMULTIPLE TREES DOWN.
Apr 25, 4:40 PM EDTTSTM WND DMGGreene Township, PAA SOCIAL MEDIA REPORT SHOWED PHOTOS OF NUMEROUS TREES DOWN ACROSS GREENE TOWNSHIP. ONE TREE WAS ONTO A HOUSE AND ANOTHER HOME SUSTAINED MINOR ROOF DAMAGE.
Apr 25, 4:55 PM EDTTSTM WND DMG5 S Wesleyville, PASEVERAL TREES DOWN.
Apr 25, 5:00 PM EDTTSTM WND DMG6 Wnw Wattsburg, PASEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS51 KCLE 252017
SVRCLE
PAC049-252115-
/O.NEW.KCLE.SV.W.0006.220425T2017Z-220425T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
417 PM EDT Mon Apr 25 2022

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Erie County in northwestern Pennsylvania...

* Until 515 PM EDT.

* At 417 PM EDT, a severe thunderstorm was located over Albion, or 11
  miles east of Conneaut, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Erie, Corry, Edinboro, Union City, Girard, Waterford, Albion,
  Wattsburg, Northwest Harborcreek, Cranesville, Platea, Mill Village
  and McKean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4196 7961 4185 8010 4185 8045 4193 8050
      4222 7977 4220 7976 4201 7976 4200 7975
      4200 7962 4199 7961
TIME...MOT...LOC 2017Z 247DEG 44KT 4188 8036 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Sefcovic
3 follow-up statements
762 
WWUS51 KCLE 252041
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
441 PM EDT Mon Apr 25 2022

PAC049-252115-
/O.CON.KCLE.SV.W.0006.000000T0000Z-220425T2115Z/
Erie PA-
441 PM EDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN ERIE COUNTY...

At 440 PM EDT, severe thunderstorms were located along a line
extending from near Erie to near Waterford to near Edinboro, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters. As recent as 435 PM, tree damage 
         was reported between McKean and Edinboro due to damaging 
         wind gusts.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Erie, Corry, Edinboro, Union City, Waterford, Wattsburg, Northwest
Harborcreek, Mill Village and McKean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4185 8013 4195 8015 4206 8018 4222 7977
      4220 7976 4201 7976 4200 7975 4200 7962
      4199 7961 4196 7961 4185 8010
TIME...MOT...LOC 2040Z 250DEG 40KT 4209 8012 4199 8001 4187 8006 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Sefcovic
265 
WWUS51 KCLE 252054
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
454 PM EDT Mon Apr 25 2022

PAC049-252115-
/O.CON.KCLE.SV.W.0006.000000T0000Z-220425T2115Z/
Erie PA-
454 PM EDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN ERIE COUNTY...

At 453 PM EDT, severe thunderstorms were located along a line
extending from near Northwest Harborcreek to near Wattsburg to near
Union City, moving east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters. Spotters have reported numerous 
         trees down across the central part of Erie County.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Corry, Wattsburg and Northwest Harborcreek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4189 7993 4200 7996 4214 7998 4222 7977
      4220 7976 4201 7976 4200 7975 4200 7962
      4199 7961 4196 7961
TIME...MOT...LOC 2053Z 250DEG 40KT 4213 7993 4204 7983 4192 7988 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Sefcovic
510 
WWUS51 KCLE 252109
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
509 PM EDT Mon Apr 25 2022

PAC049-252119-
/O.EXP.KCLE.SV.W.0006.000000T0000Z-220425T2115Z/
Erie PA-
509 PM EDT Mon Apr 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE COUNTY WILL
EXPIRE AT 515 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4189 7993 4200 7996 4214 7998 4222 7977
      4220 7976 4201 7976 4200 7975 4200 7962
      4199 7961 4196 7961
TIME...MOT...LOC 2109Z 247DEG 44KT 4220 7971 4211 7961 4199 7966 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:32 PM EDT, 45 minutes earlier.

Area forecast discussion, Apr 25, 3:32 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
332 PM EDT Mon Apr 25 2022

.SYNOPSIS...
A cold front will move east of the area overnight. A trough will
move slowly southeast into the lower Great Lakes region through
Wednesday. High pressure is expected to follow the trough and build
into the Great Lakes by Thursday and remain nearly stationary
through Saturday. Low pressure should move northeast to Iowa by
Saturday night forcing a warm front north across the local area over
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
The surface cold front has arrived and is currently
moving east across the area at this time.  Showers and thunderstorms
continue to advance east ahead of the front this afternoon.
Instability developed over the eastern portions of the forecast area
as periods of sun helped to destabilize the atmosphere.  Some
reports of damaging winds have been received with some of the
thunderstorms at this time.

Cold air advection will follow the front overnight and force the
warm air out of the area. As an upper level trough descends over the
Great Lakes region, expecting broad surface trough to descend into
the local area and move fairly slowly through this forecast period.
Cyclonic northwesterly flow will develop Tuesday night allowing a
dry slot to push into the region. Then, wrap around moisture will
push into the area and set-up flow to support some lake effect
rain/snow showers across the northeast portions of the forecast area
late Tuesday into Tuesday night.  Snow accumulations will likely be
confined to the higher elevations to the east Tuesday night.
Otherwise, fair weather will prevail Tuesday across the rest of the
forecast area. This trend will continue into Tuesday night. Skies
will clear out and cold air advection will continue and there is the
possibility for the development of some frost in the west.  So, will
need to monitor trends for possible frost/freeze headlines.

As for temperatures, cold air advection will produce falling
temperatures through the night into the 40s, recovering to the 50s
tomorrow and even colder tomorrow night.  Cold air should drop lows
into the lower 30s with some isolated middle to upper 20s in the
normally colder spots.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
We begin the short term period with lingering lake enhanced showers
across the snowbelt. Favorable northwesterly fetch off of Lake Erie,
in addition to 850 mb temperatures near -8 to -10 degrees C will
allow for lake enhanced precipitation through late Wednesday
morning. Given cold air aloft and near the surface overnight
Wednesday, rain/snow mix will transition to mostly snow across
the snowbelt overnight. The highest snow accumulations remain
across the higher terrain locations in NW PA. The upper level
low will drift eastward late Wednesday as surface high pressure
will begin to build into the region from the north. This will
cut off any lingering lake enhanced precipitation. Dry air looks
to remain in place for the remainder of the short term period.

Temperatures in the short term will be well below average for this
time of year given the cold air mass in place above the region. Low
temperatures on Wednesday will drop below freezing and into the
upper 20s for most, except along the immediate lake shore. Given
this cold air mass, frost development is most likely to occur
overnight Wednesday into Thursday as clearing skies, below
freezing temperatures, and calm winds are expected. High
temperatures on Thursday will struggle to reach into the mid
50s, with most of the lakeshore locations topping out in the
upper 40s, which is around 20- 25 degrees below average for late
April. Low temperatures Thursday night will settle in the mid
30s, but with cloud cover increasing from west to east
overnight, frost potential seems less likely and should remain
confined to the eastern portion of the CWA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Surface high pressure will drift southward to begin the long term,
but we look to remain dry for the first half of the weekend thanks
to upper level ridging. Saturday night into Sunday an upper level
vort max will eject out of the Rockies. This vort max will slowly
creep toward the Ohio Valley. Chance PoPs begin in the southwestern
corner of the CWA Saturday afternoon and begin to move northeastward
throughout the overnight hours Saturday night into Sunday morning.
Models seem to be in a bit better of an agreement with precip onset
early Sunday morning, but the GFS has precip ending quickly with the
Euro and Canadian having precip hanging on through most of
Monday.

Temperatures will slowly increase through the long term period,
returning to near normal by Sunday. Highs should reach the mid to
upper 60s, near normal for early May, Sunday and Monday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
A cold front moving east across the area forcing showers in
advance of the front. The atmosphere has become unstable enough
to support the development of thunderstorms from Cleveland to
Mansfield east this afternoon and early evening. As front moves
through the area, expecting ceilings to drop to between 700 and
800 feet across the area with occasional IFR/MVFR visibilities
in showers and thunderstorms. Once front clears the area to the
east, conditions will be improving from west to east to VFR.
Winds will be 10 to 20 knots from the southwest ahead of the
cold front and then become west-northwest after frontal passage.

Outlook...Non-VFR possible with rain/snow Tuesday night through
Wednesday morning across northeast Ohio and northwest PA.
Widespread frost possible Wednesday night through Saturday
morning.

&&

.MARINE...
Generally northwest flow across the lake will become west by
Tuesday remaining at 10-15 knots. Westerly winds will increase
Tuesday afternoon ranging between 15-25 knots through Wednesday
morning. Waves look to approach the 3-5 foot range Tuesday night
into Wednesday morning, which may warrant the issuance of a
Small Craft Advisory for this period. High pressure begins to
move into the region by Wednesday afternoon which will allow
winds to decrease to 10-15 knots with flow becoming northerly.
High pressure remains in the region through Friday, allowing for
diminishing winds and subsiding waves.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Lombardy
MARINE...Iverson
Hazardous weather outlook, Apr 25, 3:42 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
342 PM EDT Mon Apr 25 2022

OHZ013-014-021>023-032-033-PAZ002-003-261945-
Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Southern Erie-Crawford-
342 PM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible ahead of a cold
front that is moving across the area. There a possibility that these
thunderstorms could reach severe levels. Damaging wind gusts or
maybe some large hail are possible with the thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>012-017>020-027>031-036>038-047-
089-PAZ001-261945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Hancock-Seneca-Huron-Medina-Wyandot-Crawford-Richland-Ashland-Wayne-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
342 PM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 25, 3:36 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     1 SSE CHARDON           41.56N 81.20W
04/25/2022                   GEAUGA             OH   911 CALL CENTER

            TREE DOWN ON SOUTH ST.

&&
Local storm report, Apr 25, 3:39 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     8 NE AQUILLA            41.61N 81.05W
04/25/2022                   GEAUGA             OH   911 CALL CENTER

            TREE AND WIRES DOWN.

&&
Local storm report, Apr 25, 3:48 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     1 S BEREA               41.35N 81.86W
04/25/2022                   CUYAHOGA           OH   PUBLIC

            SEVERAL LARGE LIMBS DOWN.

&&
Local storm report, Apr 25, 4:05 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
405 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     MARINE TSTM WIND 1 NNW FAIRPORT HARBOR   41.76N 81.28W
04/25/2022  M50 MPH          LAKE               OH   OTHER FEDERAL

            44 KNOT PEAK WIND. BUOY STATION FAIO1
            FAIRPORT, OH.

&&
Special weather statement, Apr 25, 4:11 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
411 PM EDT Mon Apr 25 2022

PAZ001>003-252115-
Northern Erie PA-Southern Erie PA-Crawford PA-
411 PM EDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of Erie and
northwestern Crawford Counties through 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albion, or 9 miles southeast of Conneaut, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erie, Edinboro, North East, Girard, Waterford, Albion, Wattsburg,
Northwest Harborcreek, Wesleyville, Cranesville, Springboro, Platea
and McKean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4224 7977 4220 7976 4201 7976 4200 7975
      4200 7966 4176 8047 4182 8052 4190 8052
TIME...MOT...LOC 2011Z 242DEG 41KT 4184 8043

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sefcovic
Local storm report, Apr 25, 4:17 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
417 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     3 WNW SPRINGBORO        41.82N 80.42W
04/25/2022  M75 MPH          CRAWFORD           PA   CO-OP OBSERVER

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:40 PM EDTSevere Thunderstorm WarningCLECrawford35 min
Apr 25, 4:11 PM EDTSpecial Weather StatementCLEErie64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.